Cancer Treatment Side Effects: Nerve and Muscle Effects

Sometimes anticancer drugs can cause problems with your body's nerves. One example of a condition affecting the nervous system is peripheral neuropathy, where you feel a tingling, burning, weakness, or numbness or pain in the hands and/or feet. Some drugs can also affect the muscles, making them weak, tired, or sore.

Sometimes, these nerve and muscle side effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may be serious and need medical attention. Be sure to report any nerve or muscle symptoms to your doctor. Most of the time, these symptoms will get better; however, it may take up to a year after your treatment ends.

Some nerve and muscle-related symptoms include:

  • tingling
  • burning
  • weakness or numbness in the hands and/or feet
  • pain when walking
  • weak, sore, tired or achy muscles
  • loss of balance
  • clumsiness
  • difficulty picking up objects and buttoning clothing
  • shaking or trembling
  • walking problems
  • jaw pain
  • hearing loss
  • stomach pain
  • constipation

How can I cope with nerve and muscle problems?

  • If your fingers are numb, be very careful when grasping objects that are sharp, hot, or otherwise dangerous.


  • If your sense of balance or muscle strength is affected, avoid falls by moving carefully, using handrails when going up or down stairs, and using bath mats in the bathtub or shower.


  • Always wear shoes with rubber soles (if possible).


  • Ask your doctor for pain medicine.

For more information about cancer therapy side effects, and coping with them, please read the  "Chemotherapy and Cancer Treatment, Coping with Side Effects" article.

SOURCE: National Cancer Institute (www.cancer.gov)


Last Editorial Review: 11/11/2002